Texas, 2010

Heavy Snow in Texas, February 22 to 23, 2010

February 22 to 23, 2010 · NWS MAF · 12 events in 12 counties and zones

A potent upper level shortwave trough moved over southeast New Mexico and west Texas on February 23rd. With cold air already entrenched over the area, widespread snowfall occurred.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent upper level shortwave trough moved over southeast New Mexico and west Texas on February 23rd. With cold air already entrenched over the area, widespread snowfall occurred. There were a few reports of freezing rain and sleet prior to the precipitation turning to all snow on the evening of the 22nd. Snowfall totals ranged from 3 to 7 inches across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 22, 6:14 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 22, 6:14 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CST MON FEB 22 2010

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
FLIGHT CONDITIONS WILL WORSEN THROUGH THIS EVENING AND ESPECIALLY
OVERNIGHT AS WINTRY PRECIPITATION DEVELOPS OVER ALL OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO. A COLD FRONT CURRENTLY EXTENDS FROM
KROW TO NEAR KE38. THIS FRONT WILL GRADUALLY PUSH WEST AND SOUTH
THIS EVENING AS AN UPPER LEVEL STORM SYSTEM APPROACHES FROM THE
WEST. A BRIEF MIXTURE OF RAIN AND SNOW THIS EVENING WILL QUICKLY
TRANSITION TO SNOW OVERNIGHT. EXPECT IFR TO LIFR CIGS AND VSBYS TO
DEVELOP AT MOST SITES AROUND 06Z AND CONTINUE THROUGH TUESDAY
MORNING. PERIODS OF MODERATE SNOW ALONG WITH BLOWING SNOW COULD
DROP TEMPORARILY DROP VSBYS TO AROUND 1/2 MILE TUESDAY MORNING.
THE SNOWFALL WILL TAPER FROM NORTH TO SOUTH TOMORROW AROUND 18Z AT
KCNM...BUT WILL LINGER UNTIL ROUGHLY 21Z AT KFST.

&&

.PREV DISCUSSION... /ISSUED 322 PM CST MON FEB 22 2010/

DISCUSSION...
STILL EXPECTING THE INGREDIENTS TO COME TOGETHER FOR WIDESPREAD
SNOWFALL ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT AND
TUESDAY.  THE CENTER OF A COLD SURFACE RIDGE LIE ACROSS THE CENTRAL
U.S. PLAINS THIS AFTERNOON...WITH THE ASSOCIATED COLD FRONT STALLED
ROUGHLY ALONG THE PECOS RIVER.  FREEZING SURFACE TEMPERATURES
EXTENDED SOUTH THROUGH NORTHEASTERN NEW MEXICO AND THE TEXAS
PANHANDLE WHERE THE SURFACE RIDGE WAS NOSING SOUTH.  THE ONCOMING
SHORTWAVE TROUGH WAS TRANSLATING SOUTHEASTWARD THROUGH SOUTHERN
NEVADA AND NORTHERN ARIZONA THIS AFTERNOON.  AS THE UPPER TROUGH
APPROACHES THE REGION LATER TONIGHT...THE COLD FRONT WILL SURGE
SOUTH AND PUSH INTO NORTHERN MEXICO BY LATE TUESDAY MORNING.  HAVE
ISSUED A HIGH WIND WARNING FOR GUADALUPE PASS FROM 23/06Z TO 23/18Z
AS COLD AIR WILL FUNNEL THROUGH...AND SPEEDS WILL ALSO BE ENHANCED
BY A TIGHT SURFACE PRESSURE GRADIENT.

AS PRECIPITATION BEGINS TO FALL...IT WILL LIKELY BE IN THE FORM OF
RAIN EXCEPT OVER THE CAPROCK IN SOUTHEAST NEW MEXICO AND THE HIGHER
ELEVATIONS OF THE GUADALUPE MOUNTAINS.  THE PRECIPITATION WILL
BECOME MORE WIDESPREAD OVER THE AREA THROUGH MIDNIGHT CST...BUT EVEN
MORE SO BY 6 AM CST.  ALTHOUGH FORECAST SOUNDINGS INDICATE A WARM
LAYER AT MOST LOCATIONS AROUND 750MB INITIALLY...SOUNDINGS WET BULB
BELOW FREEZING FAIRLY RAPIDLY.  POINT FORECASTS AND CROSS SECTIONS
INDICATE HEALTHY LIFT IN THE DENDRITIC GROWTH LAYER OVER SOUTHEAST
NEW MEXICO BY MIDNIGHT...THEN SOUTHEASTWARD ACROSS AREAS EAST OF
THE PECOS RIVER.  SINCE NORTHEAST UPSLOPE WINDS AT THE SURFACE...
AND THROUGHOUT THE LOWER LEVELS OF THE ATMOSPHERE...WILL BE AT
LEAST 15 TO 30 KT...PRECIPITABLE WATER VALUES WILL BE AROUND 0.5
INCHES...SURFACE TEMPERATURES WILL BE NEAR TO BELOW FREEZING AND
THE SNOW WILL BE FAIRLY DRY DUE TO COLD TEMPERATURES THROUGH THE
COLUMN...THINK SNOWFALL RATES COULD BE 1 TO 2 INCHES PER HOUR AT
TIMES.  ALSO...WEAK ELEVATED INSTABILITY WAS INDICATED IN THE 23/06
TO 23/12Z TIME FRAME...WHICH COULD ENHANCE SNOWFALL RATES.  ALL IN
ALL...LOOKING FOR WIDESPREAD 4 TO 6 INCH SNOWFALL AMOUNTS WITH A
FEW LOCATIONS POSSIBLY SEEING A LITTLE HIGHER.  TOYED WITH EXTENDING
THE WINTER STORM WARNING BACK TO 23/03Z...BUT THE VAST MAJORITY OF
AREAS WILL NOT SEE SNOW AMOUNTS ABOVE 4 INCHES UNTIL AFTER 23/06Z.
THINK ROADS WILL BE SNOW PACKED...ICY AND HAZARDOUS THROUGHOUT THE
MORNING...WITH A LITTLE IMPROVEMENT DURING THE AFTERNOON AS
TEMPERATURES RISE ABOVE FREEZING MOST LOCATIONS.

COLD AIR ADVECTION WILL CONTINUE THROUGH TUESDAY MORNING OVER THE
SOUTHERN CWA AS THE FRONT MOVES SOUTH...WITH TEMPERATURES COOLING
THROUGH THE COLUMN AS THE UPPER TROUGH TRAVERSES THE AREA. THE
RAIN/SNOW LINE WILL DROP SOUTH AND THINK WE MAY SEE ALL SNOW IN MOST
LOCATIONS LATE TUESDAY MORNING AND TUESDAY AFTERNOON OVER THE
PRESIDIO VALLEY...BIG BEND REGION AND LOWER TRANS PECOS.  THE UPPER
TROUGH WILL BE SHEARING OUT BY THEN...SO PRECIPITATION WILL LIKELY
NOT BE AS GREAT.  HOWEVER...SURFACE TEMPERATURES WILL BE COLD ENOUGH
TO WHERE EVEN THESE LOCATIONS COULD SEE 1 TO 3 INCHES OF SNOWFALL...
ESPECIALLY IN THE CHISOS AND GLASS MOUNTAINS.  PRECIPITATION SHOULD
DWINDLE RAPIDLY DURING THE AFTERNOON AS THE SYSTEM PASSES EAST OF
THE AREA.  HIGH TEMPERATURES TUESDAY AFTERNOON WILL LIKELY COME IN
AT OR BELOW THE COLDEST MOS GUIDANCE DUE TO THE EXPECTED SNOW COVER.
EXPECT SKIES TO CLEAR TUESDAY NIGHT...AND WITH LIGHT WINDS AND SNOW
COVER...EXPECT TEMPERATURES IN THE 20S MOST AREAS.  A LITTLE WARMER
TEMPERATURES WILL FOLLOW WEDNESDAY AFTERNOON AS UPPER RIDGING
EXPANDS OVER THE REGION...BUT REMAINING SNOW COVER WILL TEMPER THE
WARMUP.

AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO
AND WEST TEXAS IN THE EXTENDED FORECAST. THE NEXT IN A SERIES OF
UPPER LEVEL LOWS/TROUGHS WILL TRAVERSE THE AREA THURSDAY NIGHT INTO
FRIDAY. A COLD FRONT WILL MOVE INTO THE AREA THURSDAY NIGHT USHERING
IN COOLER AIR AND NORTHERLY SURFACE FLOW. MOST OF THE PRECIPITATION
ASSOCIATED WITH THIS SYSTEM WILL BE PUSHING EAST OF THE AREA BY
FRIDAY WITH JUST A SLIGHT CHANCE OF POPS ACROSS THE EXTREME EASTERN
PERMIAN BASIN/WESTERN LOW ROLLING PLAINS. SKIES ARE EXPECTED TO
BEGIN CLEARING BY FRIDAY AFTERNOON BUT CONTINUED CAA SHOULD KEEP
TEMPS WELL BELOW SEASONAL NORMALS WITH HIGHS STRUGGLING TO REACH THE
LOW TO MID 50S ACROSS MOST OF THE AREA. A COLD START TO THE MORNING
ON SATURDAY WILL GIVE WAY TO A MILD AFTERNOON WITH TEMPERATURES
REACHING THE MID TO 50S TO LOWER 60S WITH WINDS VEERING TO THE
SOUTHEAST AS THE THE NEXT POTENT UPPER LEVEL TROUGH APPROACHES THE
WEST COAST. RAIN CHANCES WILL ONCE AGAIN BEGIN TO INCREASE ON
SATURDAY NIGHT AND SUNDAY AS THE UPPER LEVEL LOW APPROACHES THE
REGION. MODELS HAVE HAD ISSUES WITH THE TIMING AND PLACEMENT OF
THE NEXT UPPER LEVEL LOW. THE DGEX IS THE FURTHEST SOUTH...BUT 12Z
GFS/ECMWF HAVE TRENDED SOUTH TOO. A MORE SOUTHERLY TRACK WOULD
RESULT IN MORE WIDESPREAD PRECIPITATION INCLUDING RAIN/SNOW MIX OR
JUST SNOW...ESPECIALLY ACROSS THE MOUNTAINS AND THE NORTHERN CWA
SUNDAY NIGHT AND MONDAY ACCORDING TO FORECAST SOUNDINGS. GFS/ECWMF
SOLUTION WOULD RESULT IN KEEPING MOST OF THE HEAVIER QPF ACROSS THE
NORTHERN CWA AND AREAS FURTHER NORTH. GFS INDICATES STEEP LAPSE
RATES AND SLIGHTLY NEGATIVE LI/S FAVORABLE FOR ISOLATED THUNDER...
BUT LEFT IT OUT OF THE CURRENT GRIDS UNTIL BETTER MODEL CONSISTENCY
IS REACHED. A CHILLY DAY FOR THE FIRST OF MARCH CAN BE EXPECTED WITH
HIGH TEMPERATURES ONLY MAKING IT INTO THE LOWER TO MID 50S MOST
AREAS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 PM MST TUESDAY
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR THE
     FOLLOWING ZONES... BIG BEND AREA...MARFA PLATEAU...PRESIDIO
     VALLEY...TERRELL.

     WINTER STORM WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6
     PM CST /5 PM MST/ TUESDAY FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 11 PM THIS EVENING TO 11 AM MST TUESDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

06
Hazardous weather outlook, Feb 22, 3:08 PM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CST MON FEB 22 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
308 PM CST MON FEB 22 2010 /208 PM MST MON FEB 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WILL IMPACT SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS BEGINNING LATE TONIGHT. WIDESPREAD SNOW IS EXPECTED TO
SPREAD ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND THE NORTHWEST
PERMIAN BASIN LATER THIS EVENING...AND THEN SOUTH TO NEAR THE
INTERSTATE 10 CORRIDOR AFTER MIDNIGHT. A WINTER STORM WARNING IS
IN EFFECT STARTING LATE TONIGHT ACROSS THE SOUTHEAST NEW MEXICO
PLAINS...THE GUADALUPE...DELAWARE AND DAVIS MOUNTAINS...THE UPPER
TRANS PECOS REGION...AND THE PERMIAN BASIN.

STRONG NORTHEAST WINDS OF 35 TO 45 MPH WILL CHANNEL THROUGH
GUADALUPE PASS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM WILL CONTINUE TO IMPACT SOUTHEAST NEW MEXICO AND
WEST TEXAS DURING THE DAY TUESDAY. THE WINTER STORM WARNING WILL
CONTINUE ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE GUADALUPE...
DELAWARE AND DAVIS MOUNTAINS...THE UPPER TRANS PECOS REGION AND
THE PERMIAN BASIN THROUGH LATE TUESDAY AFTERNOON. A WINTER WEATHER
ADVISORY IS ALSO IN EFFECT FOR THE PRESIDIO VALLEY...THE MARFA
PLATEAU...THE BIG BEND AREA AND TERRELL COUNTY TUESDAY. TOTAL SNOW
ACCUMULATIONS OF 4 TO 6 INCHES ARE EXPECTED IN THE WINTER STORM
WARNING AREA...WHILE ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE
IN THE WINTER WEATHER ADVISORY AREA.

STRONG NORTHEAST WINDS OF 35 TO 45 MPH WILL CONTINUE THROUGH
GUADALUPE PASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTER SNOWFALL
REPORTS WILL BE GREATLY APPRECIATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Crane

When
February 22, 9:00 PM CST to February 23, 11:00 AM CST
Where
Crane forecast zone
Reported by
Trained Spotter
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

Four inches of snow was reported in Crane County.

Heavy Snow, Howard

When
February 22, 9:00 PM CST to February 23, 7:00 AM CST
Where
Howard forecast zone
Reported by
Public
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Seven to eight inches of snow was reported in Big Spring.

Heavy Snow, Upton

When
February 22, 9:00 PM CST to February 23, 11:00 AM CST
Where
Upton forecast zone
Reported by
Public
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Four inches of snow was reported in Rankin.

Heavy Snow, Reeves County and Upper Trans Pecos

When
February 22, 9:00 PM CST to February 23, 10:30 AM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Reported by
Other Federal Agency

Four inches of snow was reported at the Pecos airport.

Heavy Snow, Martin

When
February 22, 9:00 PM CST to February 23, 11:00 AM CST
Where
Martin forecast zone
Reported by
Law Enforcement
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Four to six inches of snow was reported in Stanton.

Heavy Snow, Ector

When
February 22, 9:00 PM CST to February 23, 11:00 AM CST
Where
Ector forecast zone
Reported by
Law Enforcement
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Four to five inches of snow was reported in Odessa.

Heavy Snow, Andrews

When
February 22, 9:00 PM CST to February 23, 11:00 AM CST
Where
Andrews forecast zone
Reported by
Law Enforcement
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Four inches of snow was reported in Andrews.

Heavy Snow, Borden

When
February 22, 9:00 PM CST to February 23, 11:00 AM CST
Where
Borden forecast zone
Reported by
Public
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

Four inches of snow was reported 17 miles northeast of Gail.

Heavy Snow, Mitchell

When
February 22, 9:45 PM CST to February 23, 1:45 PM CST
Where
Mitchell forecast zone
Reported by
Broadcast Media
Coordinates
32.306, -100.921 (the zone’s center; the record gives no point)

Several reports of 3 to 5 inches of snow occurred across Mitchell County.

Heavy Snow, Reagan

When
February 22, 10:00 PM CST to February 23, 1:00 PM CST
Where
Reagan forecast zone
Reported by
Trained Spotter
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Four inches of snow was reported in Big Lake.

Heavy Snow, Midland

When
February 22, 11:00 PM CST to February 23, 11:05 AM CST
Where
Midland forecast zone
Reported by
Official NWS Observations
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

There were several reports across Midland County of 4 to 7 inches of snow. Five inches of snow was measured at the Weather Forecast Office in Midland. Five inches of snow was reported on the north side of Midland.

Heavy Snow, Davis / Apache Mountains Area

When
February 23, 2:00 AM CST to 1:00 PM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Public

Four inches of snow was reported 4 miles west of Fort Davis.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211496, 211497, 211498, 211499, 211500, 211502, 211503, 211504, 211492, 211501, 211493, 211509.